The 42-year-old was barely responding when her husband brought her to the emergency room. Her heart rate was slowing, and her blood pressure was falling. Doctors had to insert a breathing tube, and then a pacemaker, to revive her.If you regularly take your drugs with grapefruit juice, or if you want something else to worry about, you can peruse the list of drugs that can have these reactions here.
They were mystified: The patient’s husband said she suffered from migraines and was taking a blood pressure drug called verapamil to help prevent the headaches. But blood tests showed she had an alarming amount of the drug in her system, five times the safe level. . . .
“The culprit was grapefruit juice,” said Dr. Unni Pillai, a nephrologist in St. Louis, Mo., who treated the woman several years ago and later published a case report. “She loved grapefruit juice, and she had such a bad migraine, with nausea and vomiting, that she could not tolerate anything else.”
The previous week, she had been subsisting mainly on grapefruit juice. Then she took verapamil, one of dozens of drugs whose potency is dramatically increased if taken with grapefruit. In her case, the interaction was life-threatening.
Apparently the culprit is compounds called furanocoumarins, which interfere with the operation of certain digestive enzymes.
Post a Comment